As discussed in a recent post describing the success of early goal-directed therapy for sepsis, the test for serum lactate has enjoyed a rise in prominence in recent years.
However, all that is lactic acid is not necessarily sepsis! Here's a differential diagnosis for lactic acidosis 1. Shock--especially cardiogenic and septic shock, which is indicative of an inability of the circulatory system to match the metabolic demands of tissue.
2. Bowel Ischemia--mesenteric ischemia, necrotic bowel, etc.--the necrosis of cells in the intestine will release free lactate into the bloodstream.
3. Cirrhosis/Liver Failure--since lactate is metabolized to bicarbonate by the liver, patients with end-stage liver disease often have elevated lactate levels, which is NOT necessarily indicative of shock/hypoperfusion (although this group of patients often represents a conundrum in that they are precisely the type of patient who can get septic & die rapidly.)
4. Grand-mal Seizures: can lead to a transient increase in serum lactate which typically reverses on its own pretty quickly.
5. Thiamine Deficiency: thiamine is a cofactor for enzymes in the glycolytic pathway; its absence prevents adequate cellular metabolism and lactate can build up.
6. Citrate Toxicity in patients on CVVH given citrate-based replacement solution--this is heralded by an increased total calcium concentration along with a decreased ionized calcium concentration.
7. D-lactic acidosis: this atypical form of lactic acidosis occurs when bacterial overgrowth (as might occur in patients with GI bypass surgery) results in the metabolic synthesis of the D-isoform of lactic acidosis, which is not metabolizable to bicarbonate endogenously as is the naturally-occurring L-isoform of lactate.
8. Severe alkalosis: an increase in lactic acid level is a compensatory response to either severe metabolic or respiratory acidosis.
9. Drugs: a variety of drugs can cause lactic acidosis, usually by virtue of mitochondrial toxicity--for example, nucleoside reverse transcriptase inhibitors (NRTIs) used in HIV patients, Metformin, and nitroprusside as a consequence of production of cyanide, a known mitochondrial toxin.